The CURB-65 Score is a widely validated clinical tool used to predict 30-day mortality in patients with community-acquired pneumonia (CAP). It helps clinicians decide on the appropriate site of care: outpatient treatment, hospital ward admission, or intensive care unit (ICU) admission.
The Five Criteria
The acronym CURB-65 stands for the five factors considered in the scoring system. Each present factor adds 1 point to the total score, giving a maximum possible score of 5.
| Criteria | Description | Points |
|---|---|---|
| C - Confusion | New onset confusion (defined as an Abbreviated Mental Test score ≤ 8, or disorientation to person, place, or time). | +1 |
| U - Urea | Blood Urea Nitrogen (BUN) level > 19 mg/dL (or urea > 7 mmol/L). | +1 |
| R - Respiratory Rate | Respiratory rate ≥ 30 breaths per minute. | +1 |
| B - Blood Pressure | Systolic blood pressure < 90 mmHg OR diastolic blood pressure ≤ 60 mmHg. | +1 |
| 65 - Age | Patient age is ≥ 65 years. | +1 |
Standard Interpretation and Mortality Risk
The total score correlates directly with the 30-day mortality risk and offers guidance for clinical disposition:
| Score | Risk Level | Mortality Risk | Clinical Disposition |
|---|---|---|---|
| 0-1 | Low Risk | 0.7% - 2.1% | Outpatient care is generally appropriate. |
| 2 | Moderate Risk | ~9.2% | Consider hospital admission or very close outpatient monitoring. |
| 3-5 | Severe Risk | 14.5% - 40% | Hospital admission is required. Patients scoring 4 or 5 should be strongly considered for ICU admission. |
Clinical Examples and Scenarios
Example 1: The Outpatient Candidate
Profile: A 40-year-old male with a cough, fever, and chest x-ray showing a right lower lobe infiltrate.
- Confusion: Alert and oriented (0)
- Urea: BUN is 14 mg/dL (0)
- Respiratory Rate: 22 breaths/min (0)
- Blood Pressure: 110/70 mmHg (0)
- Age: 40 years old (0)
- Total Score: 0
- Interpretation: Low risk. This patient can typically be treated at home with oral antibiotics and clear return precautions.
Example 2: The Borderline Admission
Profile: A 70-year-old female presents with shortness of breath and a productive cough.
- Confusion: None (0)
- Urea: BUN is 16 mg/dL (0)
- Respiratory Rate: 32 breaths/min (1)
- Blood Pressure: 130/80 mmHg (0)
- Age: 70 years old (1)
- Total Score: 2
- Interpretation: Moderate risk. Given her age and tachypnea, a short-stay hospital admission is often the safest choice to ensure she responds to initial treatment.
Limitations of CURB-65
While practical, clinicians must be aware of the tool's limitations:
- Age Bias: Young patients with severe, rapidly progressive disease (e.g., severe influenza or COVID-19 pneumonitis) might score low on CURB-65 despite being critically ill. Clinical gestalt remains paramount.
- Comorbidities: It does not account for underlying medical conditions like heart failure, COPD, or immunosuppression, which may necessitate admission regardless of the score.
- Social Factors: A patient with a score of 0 might still need admission if they are unable to care for themselves, lack reliable transportation, or cannot take oral medications due to vomiting.
CRB-65 Variant
The CRB-65 score is a variant of CURB-65 that omits the 'Urea' component. It is particularly useful in primary care or resource-limited settings where blood tests are not immediately available. The maximum score is 4.
References
- Lim WS, van der Eerden MM, Laing R, et al. Defining community acquired pneumonia severity on presentation to hospital: an international derivation and validation study. Thorax. 2003;58(5):377-382.
- Aujesky D, Auble TE, Yealy DM, et al. Prospective comparison of three validated prediction rules for prognosis in community-acquired pneumonia. Am J Med. 2005;118(4):384-392.